Tag Archives: Cancer

Chemotherapy and the Feet

Chemotherapy has many side effects, including Chemotherapy-Induced Peripheral Neuropathy (CIPN) which is caused by damage or irritation of nerves carrying feeling sensations from the limbs, hands and feet to the central nervous system.

It is either described as a numb or frozen feeling, as well as a cramped, tingling, sensitivity to temperature feeling in either direction. Numbness in the feet may result in difficulty balancing, because affected individuals can’t properly feel the ground. Even though this condition begins as a side-effect to treatment, it can persist even afterward the treatment is finished, making everyday tasks more difficult to get through.

Another condition called Hand-foot Syndrome has symptoms that can significantly reduce your quality of life:

  • Red and swollen feet
  • Blisters, rashes, or calluses on the soles of the feet and/or on the palms of the hands
  • Pain, soreness, tenderness and/or a tingling sensation

There are certain home remedies like padded foot wear, warm baths and a variety of occupational therapy techniques, but we encourage you to consult with your primary care physician and your podiatrist first, because some of the symptoms may be a cause of other conditions.

Please see below for further information and don’t hesitate to contact Dr. Smith and Dr. Buckrop if you have any further questions.

Cancer and the Feet

How Does Cancer Affect My Foot Health?

When most of us think about the health impact of various cancers and the therapies that treat them, we commonly envision hair loss, nausea, and a loss of appetite. However, we don’t often think about how our foot health and comfort can be altered while undergoing treatment. Several side-effect conditions can form including Chemotherapy-induced Peripheral Neuropathy and Hand-Foot Syndrome. They can cause discomfort, cracking skin, numbness, and difficulty walking that may worsen if improperly treated or not addressed at all, adding to the already harrowing task of battling cancer.

Hand-Foot Syndrome

Also known as Palmar-Plantar Erythrodysesthesia, Hand-Foot Syndrome is typically characterized by sunburn-like redness, swelling, a burning or tingling sensation and cracking and flaking blisters on your hands and feet. Symptoms are often reported as early as 2 to 12 days after chemo treatments have begun and are exacerbated by excessive friction that tight-fitting shoes or socks can cause when the feet swell. Some cancer treatments can change the way skin cells and capillaries in the hands and feet grow which can cause chemotherapy to leech into the surrounding tissue, causing damage.

Medicinal treatments should be done at a doctor’s recommendation, however there are remedies you can use at home. Avoiding heat is a major necessity. Hot water soaks can actually cause further irritation and damage to the dry skin. Instead, try cooling the bottom of your feet with ice packs, cool running water or a wet towel. Avoiding intense friction and picking at the dead skin can also help the healing process. Instead of rubbing dry, patting afflicted areas dry, wearing loose fitting shoes or cotton gloves can avoid furthering harm to your feet and hands. Even walking barefoot can cause more friction than is recommended, instead, try soft slippers or thick socks to help protect your feet and give you a little comfort.

Chemotherapy-Induced Peripheral Neuropathy

CIPN is comprised of several symptoms caused by damage or irritation of nerves that carry feeling sensations from the limbs, hands and feet to the central nervous system like the brain and spinal cord. Some chemotherapy drugs can cause damage to the peripheral nerves and make mobility and comfort difficult during treatment. Symptoms can include general pain, burning sensations, loss of feeling, temperature sensitivity and muscle weakness, among others. Pain in the feet cause changes in gait or difficulty moving which can exaggerate or continue foot problems even after treatment has concluded.

CIPN is a complex phenomenon and your doctor can provide the best solutions to dealing with the complications it can cause, but there are things you can do on your own to help mitigate or try to prevent its onset. Clinical results have been varied, however, some studies suggest that nutrient rich supplements and diets can help in treating the symptoms of CIPN. B vitamins, vitamin E, calcium and magnesium have shown some success. The best way to prevent CIPN or treat it is to communicate with your healthcare team and doctors who can adjust chemo dosage and other aspects of your care routine to mitigate discomfort.

Please find more information here: